How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Z Your Own Question

Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10630
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have been in the process of tapering of of xanax with the

This answer was rated:

I have been in the process of tapering of of xanax with the help from my doctor but now she wants me to drop another .25 mg which I tried and can't seem to do. I did get myself down from 4 mg to 3.25 mgs but with a lot of stresses in my life, taking that .25 mg away seem to make the muscles in my back, shoulders, and neck spasm badly. My mom is dying from dementia, I lost my husband suddenly at the age of 53, 13 years ago, I have lost 4 great friends and two uncles since I lost my husband. My son is in the Army and he was in Afghanistan for 10 months, and now has been deployed to Africa for training and then is suppose to to to Syria. I just can't seem to be able to drop the xanax anymore. Is this a physical thing or phychological dropping that .25 mg. When I was on the 4 mgs. I didn't suffer the anxiety or have panic attacks but lately the attacks hit me at night. Not sure what to do. Is the spasms from tappering more off the xanax?

Dr. Z. :

Hello I believe I can help you with your concern

Dr. Z. :

I am so sorry that you are having these symptoms while tapering off of the xanax, I can imagine how distressing this must be for you.

Dr. Z. :

Xanax can be physically and psychologically addicting, so what you are experiencing may be a combination of physical and psychological effects from tapering off of the xanax.

Dr. Z. :

While I applaud you for going to your doctor to help you taper off this very potent medication, your doctor may be moving too fast for you and this is why you are experiencing these symptoms associated with Xanax withdrawal.

Dr. Z. :

Here is a link for the Ashton benzodiazepine manual, who is considered the world expert on helping individuals taper off of benzodizepines successfully

Dr. Z. :

I think if you work with your doctor to follow Schedule 7 on this manual where you are replacing the short acting Xanax with the more long acting Valium in a gradual step down process, this will help lessen your withdrawal symptoms

Dr. Z. :

It is a very slow and methodical process because of the addicting nature of this medication, but this is the best tapering schedule to minimize any withdrawal symptoms you may have.

Customer:

I have already gotten a copy of the manual and she says she won't do it..That I can't take valium with xanax.

Dr. Z. :

Really why is that?

Customer:

because all valium is is a muscle relaxer

Dr. Z. :

Valium is a benzodiazepine, not a muscle relaxer though

Dr. Z. :

But valium and xanax do relax the muscles though, although they are not classified as muscle relaxers

Customer:

I wish u could tell her that. I have had more problems with trying to get through to her but I can't find another doctor where I live who will take my type of insurance so I'm stuck.

Dr. Z. :

That is very unfortunate, I am sorry because I do think that your doctor is doing you an injustice by not following the protocol on this method because this protocol has been studied numerous times and has shown to be very successful.

Customer:

I guess about the only thing I can do is ask again. She just doesn't seem to understand that with my son in arms way of our enemies and my mom on her last leg of dying, I can't deal with this anxiety over it all.

Dr. Z. :

I think because you are experiencing these symptoms of withdrawal, you will have to go slower than you have been with the tapering off of the Xanax. You can use a pill cutter as well if the Xanax are not extended release.

Dr. Z. :

I understand and I am very sorry that you have been experiencing this anxiety in response to your son overseas and with your mother. Your doctor should be mindful of this and help you go a very very slow gradual route with tapering down, because these spasms and increased anxiety are definitely associated with withdrawal

Customer:

that is what I have done with now taking the 3.25 mgs. but the last script she cut the amount to force me to drop down.

Dr. Z. :

Did you tell her about the spasms?

Customer:

thank u for your help and all I can do is keep talking to her but when she lowers the amount, she makes it so I have no room to go back up if I am having withdrawl symptoms. It's like a catch22 for me.

Customer:

yes I did but she doesn't seem to care. I end up because of the spasms with a horrible migraine headache because of them also being in my neck area

Dr. Z. :

I am sorry that is unfortunate and like I said I do not believe that your doctor is helping you in this way. Everyone reacts differently to the withdrawal symptoms of the Xanax and this is why she should go slower at the first sign of physical withdrawal symptoms like spasms.

Dr. Z. :

I wish you could find another doctor, but like you said there is no others in your area that accept your insurance.

Customer:

I tried to get my therapist involved but he won't..He knows what I have been going thru and what I am going thru now but I can't seem to get him to call her.

Customer:

owell. not much I can do but ask again..thank u so much for your advise.

Dr. Z. :

Anytime, I am always happy to give my advice on this difficult situation. I hope the withdrawal symptoms go away soon and that your doctor finally listens to your pleas. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime

Customer:

thank u very much..It's nice to know I have someone who actually understands and doesn't seem to think they know better about me then myself.

Dr. Z. :

No, I trust your judgement and you know what you are going through. These symptoms are real that you are experiencing and I think that because you are experiencing them, the tapering process should go slower to minimize them.

Customer:

oh she did give me meds for my migraines which u can not take with xanax..thought that was wierd.

Customer:

feranal..spelling not sure

Dr. Z. :

Is it Fiorinal?

Customer:

yes

Dr. Z. :

Why did she tell you that you cannot take it with the Xanax?

Customer:

she said I can but another doctor made me go off of it when I started the xanax because it is considered a barbituite plus the fact it knocks me out cold. I can't take two meds that are going to keep me from functioning. I live alone and have no one to help me with anything. I have to be able to function and xanax took the migraines away until I got down to this 3.25 dose.

Dr. Z. :

It does have a barbiturate quality to it, the Fiorinal, but the medications have no interactions with each other that should cause side effects. Still I understand that it may cause you to be drowsy and have low energy and therefore not function as well

Dr. Z. :

The increase in migraines may also be a withdrawal symptom, so they may only be temporary until you are off the xanax

Dr. Z. :

Then you can take the Fiorinal again once your xanax is out of your system for your more persistent non-withdrawal associated migraines.

Customer:

Well I better let u go now..thank u for the help. I just don't understand why I should have to get off the xanax if it works and causes no medical problems. They were sure quick to put me on it when it first came out and now all of a sudden it seems to be bad!

Dr. Z. :

Well the medication can cause some long term effects like disrupting your sleep, effect your cognitive functioning, and can lower your immune system response. So that is one reason why they may be wanting to get you off the xanax. Usually a benzodiazepine should only be used for a short and limited term to avoid long term effects like these.

Dr. Z. :

Here is an older article in Psychology Today describing the brain damage associated with long term benzodiazepine use

Customer:

I have to say I would rather chance the xanax then suffer the panic attacks, the high constant anxiety and the agoraphobia..I never get sick, I sleep 8 hours a night and my cognititve functioning has been messed up since I was a child..

Customer:

thanks. I'm going to check that out..also the other link u gave me I am going to save that as well..so I can talk to my doctor about it again..

Dr. Z. :

I am sorry that you are experiencing these symptoms, I can see why you would want the Xanax use. In addition, now that you are 63 years old, the medication stays in your system longer and those adverse effects can be more damaging to you because you do not metabolize the medication as fast as you used to. This is another reason why they are trying to lower it for you

Dr. Z. :

I wish you the best with tapering schedule and your doctor, I wish you the best of luck

Dr. Z. :

If you need anything, please do not hesitate to contact me at anytime

Customer:

the cognitive thing I'm working on with my therapist and it was kind of a joke but I think I have had problems since I was small..take care and thank u again. I have to keep some type of sense of humor to tolerate all that is happening. thank u

Dr. Z. :

I understand, having a sense of humor is good :)

Customer:

bye and have a great day :)

Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions